Psychopharmacology: lithium toxicity: practice question

A Psychiatry question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Psychiatry · Psychopharmacology: lithium toxicity

Sample item

A patient stable on lithium develops vomiting, coarse tremor, ataxia, and confusion after starting a thiazide diuretic. What is the best explanation?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. Reduced renal lithium clearance causing toxicity

Thiazide diuretics can increase serum lithium by increasing proximal sodium and lithium reabsorption, predisposing to toxicity. Gastrointestinal symptoms, coarse tremor, ataxia, and confusion are concerning features.

Option by option

  • A. Serotonergic excess

    Serotonergic excess produces clonus and hyperreflexia in the appropriate drug context.

  • B. An acute dystonic reaction

    Acute dystonia is a sustained muscle spasm usually caused by dopamine-blocking drugs.

  • C. Withdrawal from lithium

    Stopping lithium may risk mood relapse but does not explain a high-lithium toxicity syndrome.

  • D. Reduced renal lithium clearance causing toxicity (correct)

    Correct. The drug interaction can raise lithium concentration and cause toxicity.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Psychiatry questions

Questions about this Psychiatry question

What is the answer to this Psychiatry question?

The best answer is D, Reduced renal lithium clearance causing toxicity. Thiazide diuretics can increase serum lithium by increasing proximal sodium and lithium reabsorption, predisposing to toxicity.

Why is "Serotonergic excess" not the answer?

Serotonergic excess produces clonus and hyperreflexia in the appropriate drug context.

Why is "An acute dystonic reaction" not the answer?

Acute dystonia is a sustained muscle spasm usually caused by dopamine-blocking drugs.

Why is "Withdrawal from lithium" not the answer?

Stopping lithium may risk mood relapse but does not explain a high-lithium toxicity syndrome.

What concept does this question test?

It tests Psychopharmacology: lithium toxicity in Psychiatry. Gastrointestinal symptoms, coarse tremor, ataxia, and confusion are concerning features.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Psychopharmacology: lithium toxicity?

Learn each diagnosis by its core features and its first-line treatment. Then use the flashcards and the other Psychiatry questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.